• Written By: Michael Vaphiades, DO
    Neuro-Ophthalmology/Orbit

    The authors present the case of a man whose cerebral venous sinus stenosis (CVST) may have been precipitated by his large-scale growing of marijuana.

    A 39-year-old man presented with intractable headaches and papilledema. His BCVA was 20/20 OU, and confrontational visual fields were full to finger counting in all four quadrants, with intraocular pressures of 17 mmHg in both eyes.

    The initial workup, with a normal MRI and magnetic resonance venography yet elevated cerebrospinal fluid protein, raised concerns about idiopathic intracranial hypertension, but the patient's condition remained refractory to maximum medical treatment. Angiography revealed CVST, thought to represent chronic thrombosis.

    Despite maximum medical therapy with topiramate, furosemide and acetazolamide, two months later the patient continued to complain of headache and intermittent blurred vision. Ventriculoperitoneal shunt placement resulted in resolution of papilledema. Ophthalmic follow-up visits were normal, including color plates, perimetry and funduscopy.

    The authors note that the patient grew marijuana on a large scale and was ''using a LOT of insecticide." They point out that there are case reports of pesticide components inducing a hypercoagulable state that may have precipitated thrombosis in this case.

    They say that the presentation of CVST is often nonspecific, with 40 percent of CVST mimicking idiopathic intracranial hypertension, presenting with headache, nausea, vomiting, papilledema, visual field loss or sixth nerve palsy.

    They write that workup for suspected CVST should include a complete history and examination, including visual acuity, color vision, perimetry and evaluation for any neurological deficits. Lab tests for hypercoagulable risk factors and neuroimaging should be ordered. If no mass effect is seen on neuroimaging, physicians should request a lumbar puncture with opening pressure and CSF analysis.

    Management includes discontinuing any potentially causative agent and treating any underlying medical disorder.